Things were looking bleak for Clark, a two-month old Chihuahua, when he arrived at BluePearl around 6:30 p.m. Monday. He was comatose, his blood glucose had skyrocketed and his heart rate plummeted to 10 beats per minute (Normal is between 100-160 beats per minute).
The doctors gave Clark supportive care and intubated him. Suspecting the puppy had ingested a toxic substance, they gave him a shot of atropine, which counteracts the symptoms of many poisons.
While he might not have been able to leap a building in a single bound, the results were still impressive. Almost immediately, the puppy began to revive. By Tuesday morning, he was back to his normal self.
“Given his name, we thought Clark Kent might have accidentally gotten ahold of some Kryptonite,” said Katie Rawlings, an emergency veterinarian at BluePearl. “But given his quick response to the atropine, it seems more likely that this little puppy ate a toxic mushroom.”
Rawlings said the incident is a good reminder to owners to be on the lookout for mushrooms, which are a common hazard for dogs because of the time they spend outdoors. That’s especially true in Washington in the spring and summer as mushrooms become more plentiful.
If you suspect your pet has eaten a toxic substance such as a mushroom or begins exhibiting any of these symptoms, get to your primary care veterinarian or an emergency hospital right away, Rawlings said.